Too Much Acetaminophen Leads to Deadly Outcomes

acetaminophen_overuse_deadly_causesAcetaminophen has been tied to over 1,500 deaths in the United States in the past 10 years. Acetaminophen is the active ingredient in the pain reliever and fever reducer, Tylenol.

When overused, acetaminophen can lead to serious adverse effects, including liver damage, according to The Verge. The difference between a safe acetaminophen dose and a potentially dangerous dose is rather slim, according to ProPublica. For example, acetaminophen liver damage can occur just four days after taking the drug and 44 percent of people who take a form of acetaminophen test with signs of liver enzyme abnormalities.

The U.S. Food and Drug Administration (FDA) has long known about the issue with acetaminophen and, as far back as 1977, has indicated that it was “obligatory” that acetaminophen be labeled with a warning that the drug could lead to “severe liver damage.” The warning did not appear on the drug’s packaging until 2009, according to The Verge,  which noted that the FDA acknowledged it was slow in addressing the matter.

Although many drugs are dangerous when used incorrectly, the agency points out that acetaminophen carries more risk than other popular pain relievers such as ibuprofen and aspirin, according to ProPublica. In fact, acetaminophen has been tied to more deaths than any other over-the-counter (OTC) pain reliever and is the culprit in about 33,000 annual hospitalizations in the U.S.

Meanwhile, McNeil Consumer Healthcare, the maker of Tylenol, is one of the key opponents to increased acetaminophen labeling, according to ProPublica. While McNeil would agree to some issues, such as adding the liver damage warning to the drug’s packaging, it would argue that acetaminophen is safe when used as directed; McNeil ultimately agreed to reduce the drug’s recommended daily dose.

As we’ve explained, because of broad familiarity with acetaminophen, many people are not aware that the drug, in its many forms, carries risk for significant health affects, including serious liver damage. Part of the issue is that many patients may not know that the prescription painkiller they’re taking contains acetaminophen and, often, they are not warned to avoid other acetaminophen-containing products. According to a previous article published in the Los Angeles Times, acetaminophen single overdoses resulted in more than 40,000 calls to poison control centers in 2009; such overdoses are among the leading causes of acute liver failure.

The symptoms of an acetaminophen overdose may take up to 12 hours to manifest, and may include abdominal pain, appetite loss, diarrhea, nausea, upset stomach; irritability; jaundice; sweating; convulsions; and coma. Without immediate treatment, a large acetaminophen overdose can lead to liver failure, even death. Taking even a little too much acetaminophen over a few days can lead to fatal overdosing or so-called “staggered overdoses,” which occur when the daily recommended dose is repeatedly exceeded in small amounts. This differs from a single overdose in which a person takes too many pills at one time. In fact, staggered acetaminophen overdoses are deadlier than single overdoses, even though smaller amounts of the medication are taken in overdoses that are spread over time. Of concern is that staggered overdoses might not be readily obvious to physicians and those suffering from staggered overdosing may test with blood levels of the drug in amounts smaller than what would point to an overdose, even if the liver is significantly damaged.

The FDA has said that more than 600 OTC and prescription medicines contain acetaminophen. Some combine acetaminophen with other active ingredients to treat pain, symptoms of colds, flu, allergy, and sleeplessness. The FDA warned that drugs containing acetaminophen may cause severe liver damage; it limited acetaminophen amounts in any medication; and it mandated that its most serious warning, the black box, be applied to the packaging of acetaminophen-containing drugs. The agency also directed makers of these OTC medications to include new label warnings about the potential for liver injury, ultimately mandating drug makers ensure that the drugs’ active ingredients be prominently displayed on the products’ packages and bottles.

This entry was posted in Acetaminophen / Tylenol, Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.